Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

On steroids for low BP. Have nausea, loss of appetite and stomach pain. EGD showed chronic duodenal villitis. Will I feel better with carafate?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3094 Questions
Question
8 months ago I was put on a short course of steroids for low blood pressure as a trial. I was on a month of florinef. Once I came off I was having nausea, vomiting, loss of appetite and terrible stomach pain in the upper epigastric area. I did not want to go back on the .1 as that med makes me depressed. Since being off the med I have lost 15 lbs and my stomach hurts all the time. I had an egd that showed chronic duodenal villitis and some inflamation in stomach. PPI's don't help but make it worse and zantac is the only thing that makes me feel any better along with a little carafate. Please help!
Posted Tue, 5 Nov 2013 in Peptic Ulcer
 
 
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
No worries, good eating habits, drugs in the morni

Detailed Answer:
Hi and thanks for the query,

Steroids have as common side effect, reduction of secretion of gastric mucus. Gastric mucus protects the stomach against irritation by its own acid. Reduction in its quantity then explains why steroids are toxic to the stomach.

PPIs are one of the most effective acid reducing agents. Its true that they might be very less effective in some people. Azantac, is an anti H2 inhibitor, also reducing secretion of acid. It s good in your case since you respond to them, and you will have to take the drugs normally.

Eat normally, do not stay for a long time without eating, and take preferably Steroids in the morning. This reduces the impact on irritation of the stomach since naturally, acid is secreted at night.

Eat properly, avoid lots of spices and pepper, avoid staying for a long time without eating, take Azantac as prescribed and Carafate, which protects or covers the stomach lining. take steroids mainly in the morning to reduce their impact on the stomach wall.

Thanks and kind regards. Feel free asking follow up questions in case you need specific clarifications. I will be glad contributing to your well being.

Bain LE, MD
Above answer was peer-reviewed by
 
Follow-up: On steroids for low BP. Have nausea, loss of appetite and stomach pain. EGD showed chronic duodenal villitis. Will I feel better with carafate? 20 minutes later
Thank you!! I am no longer on the steroids, I've been off for a month. How long do you think it will take to get my stomach back in order? This has been so painful and I am fatigued from all of the pain and lack of appetite. I've been on the zantac for two weeks.
One last thing, can you tell me if duodinitis and chronic villitis is the same.

Thank you!
 
 
Answered by Dr. Luchuo Engelbert Bain 42 hours later
Brief Answer:
Too early to be too worried

Detailed Answer:
Hi and thanks for the question,

Normally, being off the drug for two weeks should make you return to a normal clinical status. Persistence of the pain would imply there was some advanced degree of stomach irritation. It is therefore justified to use anti secretory drugs (against acid secretion) like Azantac as you have been taking. I would suggest adding antiacids like Alluminium Hydroxide Tablets (Topaal, Phosphalogel) that neutralize acid and produce instantaneous relief. Persistence of pain does not actually imply treatment failure, but could simply need some long term treatment, depending on the intensity of inflammation before treatment. There are moments PPIs are associated with Azantac for faster response.

Duodonitis means inflammation of the duodenum, the first part/region of the small intestines after the stomach. Chronic Villiitis means the small structures in the wall of the stomach , the serve as the digestive surface have been inflamed for a long time. It might be justified to test for Helicobacter Pylori infection, commonly associated with stomach irritation. It is possible that there was such inflammation of infection before you started taking the drugs. Steroids might have just aggravated the situation.

The opinion of a gastroenterologist would be needed in case symptoms persist or intensify. But I think taking the drugs for about 6 weeks,adding antacids to treatment and possible association of other PPI to Azantac could be useful.

Thanks and hope this helps. Feel free asking further questions in case of need. Kind regards.

Bain LE, MD
Above answer was peer-reviewed by
 
Follow-up: On steroids for low BP. Have nausea, loss of appetite and stomach pain. EGD showed chronic duodenal villitis. Will I feel better with carafate? 1 hour later
Thank you! I wish my stomach was normal after two weeks, but unfortunately no. I am getting relief from the drugs but hope this isn't a life long sentence. Thank you for your time!!
 
 
Answered by Dr. Luchuo Engelbert Bain 3 minutes later
Brief Answer:
Thank you too.

Detailed Answer:
Thank you too for your kind words. Feel free asking any further questions in case you have specific concerns. Wishing you good health and kind regards.

Bain LE, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor